How do I balance my T4 with T3

I have been taking T3 in addition to my T4 for about three months now, having seen a private endo. I initially started at 15mcg a day of T3 (in divided into 3 doses) and was told to reduce my T4 from 150mcg to 125mcg. I then increased my T3 to 20mcg and then 25mcg and reduced my T4 to 100mcg. I still didn't fell well, so the endo told me to increase the T3 to 50mcg a day divided into two doses and leave the T4 at 100mcg. I queried this via email with him as it was such a large jump. But he confirmed this was what he wanted. So I gradually increased to 50mcg a day but divided into 3 times a day as this worked better for me.

I feel better than on T4 alone but not amazing. But I do keep getting hot flushes or just feeling hot. Please can someone tell me - am I still under-medicated or over-medicated? Should I be reducing my T4 further, and if so, by how much?

6 Replies

oldestnewest
  • Hello Katkin, you are in much about the same position as me at the moment. Have you had a FT4 and FT3 test since you started on the combo? I have been on a T4/T3 combo for nearly 3 months and just couldn't tolerate the initial prescribed dose, so I lowered both the T4 and T3 to 50mcg and 15mcg respectively and have stayed on this for about 3 weeks. Like you I feel better on the combo but not well enough. Just had a blood test on this dose and posted my results yesterday in a question relating to low TSH.

    Even though my T4 is on the low side my T3 is in the middle, so it looks as if I should be upping my T4 a bit. I am trying not to change 2 things at once, its difficult to see what is making the difference by changing both the T4 and the T3, so I will leave the T3 where it is and up the T4 to 75mcg to compensate for the low T4 shown on the test.

    I have been tested for coelic (thats okay) vitamin D was low, so supplmenting and had iron, ferritin and B12 tested. On the face of it they are all okay but serum B12 is unreliable in the sense that it is not a true reflection of how much is active so supplementing with that might hopefully help.

    Sorry I have rambled on and probably not answered your question but my own take on it is that for me building up the dose seems better, I think too much can give the same symptoms.

    Just as an afterthought, I worked on the basis of trying to keep the combo near to my original dose. So as T3 is at least 3 x as strong as T4 I figured that 15 x 3 = 45 plus 50 of T4 was giving me 95mcg of T4, very near to the original 100.

  • Hi Jan

    Thanks for your reply. It is nice to know someone is in a similar situation. These are my latest blood tests but I am due another at the end of September:

    Blood Tests 23 July 2013

    On 25mcg T3 and 100mcg T4.

    TSH 0.01 (0.35-5.50)

    T4 12.8 (10.50 - 20.00)

    T3 4.7 (3.5 - 6.5)

    In May the results (on 20mcg T3 and 125 T4) were:

    TSH 0.01

    T4 13.2

    T3 4.8

    Using the calculations, I am on the equivalent of 250mcg ie 150 T3 and 100T4. This does seem rather a lot. Do you know if this is too much or of any others who take this amount? Apart from the initial two weeks on T3 when I felt fantastic, I haven't felt like that since.

  • Hi Katkin, well your change in meds over 2 months doesn't seem to have made that much difference to your results, T4 and T3 is only marginally up or down. Like me your T3 is mid-range and your T4 is nearer the bottom, although mine was 10.5. I understand that as soon as you take any T3, your TSH will always be suppressed but in any case TSH and the others vary throughout the day, this is only a snapshot.

    From the look of your results, it doesn't seem as if you are over medicated but I am not an expert, just my view.

    So, if I am correct, the dose you have been taking since your test in July is 50mcg of T3 and 100mcg of T4. As we are so near to the end of September, perhaps you should stay on this until you have your test and see what the results are, this should give you a good idea of what your levels are doing on that dose.

    If you still feel unwell, perhaps you should ask your endo to look into having other vitamin/mineral tests done along with coelic as one of these could be stopping your thyroid meds working efficiently.

    Do you have Hashi's? I don't suffer from hot flushes or feeling hot myself, do you have palpitations or increased heart rate.

  • Hi Jan

    Thank you very much for your reply. I do have Hashi's. Do you think this makes any difference? I was tested by my doctor for coelic's but it was negative. I have only been on 50mcg for about three weeks as I built up to it slowly. Perhaps I should delay the blood test for a couple of weeks maybe? Vitamin D was very low but I am supplementing, B12 also a little low so am supplementing. I only have slight palpitations when my T3 starts to wear off - do you know if this is usual or what this means please?

  • Hi Katkin, apart from the amount of T4/T3 you take your scenario is the same as mine, on Vitamin D and B12 My understanding is that Hashi's can be more difficult to manage dose wise. I have no idea whether my thyroid still has any function left of its own, and as I have had this for 11 years I am guessing its on its last legs. I have read that other people know when their T3 is wearing off but as this is something I don't experience myself I can't say that I know the answer. However, I read somewhere that palpitations can be caused by low potassium, but I think this is a rather dodgy thing to self medicate with so best to get tested before supplementing. Or eat lots of potassium rich foods to see if it helps.

    I would have thought by the end of September i.e. 5/6 weeks would be enough time for your regime with 50mcg of T3 to show up in your bloods.

    Like you I experienced good resultls when starting with the T3, but now its gone downhill slightly. Perhaps the body just needs more time to get used to having its needs met, especially with the Vit D and B12. I am hoping so anyway.

  • Hello, I've had this condition since I was 19 now I'm 36. Totally understand your feelings. This worked for me: currently taking 250 mcg Synthroid with normal blood test results but still feeling the hypo symptoms. I stopped taking the medication for about 10 days and suddenly by the third day I started to feel amazing. I think it was because I had too much RT3 and need to be used up by my body. After the tenth day I darted to feel the hypo symptoms back but mentally was still feeling great. I then started my regular dose back and still feeling great so far. I hope this helps.

You may also like...